Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 82, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 21, 2021, 6:16 PM CDT for Colbert County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 21, 2021, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WUUS54 KHUN 212316 SVRHUN ALC033-220000- /O.NEW.KHUN.SV.W.0082.210821T2316Z-210822T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Huntsville AL 616 PM CDT Sat Aug 21 2021 The National Weather Service in Huntsville Alabama has issued a * Severe Thunderstorm Warning for... Western Colbert County in northwestern Alabama... * Until 700 PM CDT. * At 615 PM CDT, a severe thunderstorm was located over Iuka, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cherokee, Malone, Mynot, Mt Hester, Margerum, Maud and Allsboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3489 8810 3468 8787 3458 8806 3458 8814 TIME...MOT...LOC 2315Z 326DEG 17KT 3480 8817 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JMS
2 follow-up statements
135
WWUS54 KHUN 212339
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
639 PM CDT Sat Aug 21 2021
ALC033-220000-
/O.CON.KHUN.SV.W.0082.000000T0000Z-210822T0000Z/
Colbert AL-
639 PM CDT Sat Aug 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN COLBERT COUNTY...
At 639 PM CDT, a severe thunderstorm was located 7 miles southwest of
Cherokee, or 8 miles northeast of Tishomingo State Park, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Maud and Allsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3479 8811 3480 8801 3468 8787 3458 8806
3458 8814
TIME...MOT...LOC 2339Z 326DEG 17KT 3470 8809
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JMS422
WWUS54 KHUN 212353
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
653 PM CDT Sat Aug 21 2021
ALC033-220003-
/O.EXP.KHUN.SV.W.0082.000000T0000Z-210822T0000Z/
Colbert AL-
653 PM CDT Sat Aug 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLBERT COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3479 8811 3480 8801 3468 8787 3458 8806
3458 8814
TIME...MOT...LOC 2353Z 326DEG 17KT 3465 8805
$$
JMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:02 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 21, 3:02 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 302 PM CDT Sat Aug 21 2021 .NEAR TERM...(Tonight) Issued at 302 PM CDT Sat Aug 21 2021 It took a while, but storms from W Mid TN this morning have finally advanced into N AL. Instead of backbuilding over the same area as they did to the NW, the storms are now much more progressive, but still capable of producing up to 1 inch/hour per latest MRMS/radar estimates. Lighting has also generally decreased in frequency; the TN Valley has been shrouded in low clouds all morning except for western portions of the area (Tupelo reached 89, MSL reached 85, while HSV has only reached 77). Precipitable water estimates from satellite remain in the 2-2.25 inch range. This morning's 12Z HRRR (and several other CAMs) handled things fairly well so far today. They suggested an initial round of semi- organized showers/storms in the late morning-early afternoon (verifying so far), with a 2nd round in the early evening (generally 00-03Z) expected to develop within the highly unstable airmass to the west. Satellite trends show bands of building cumulus in that area, and some clearing already underway over southern Tennessee suggests that destabilization is still possible. So forecast PoPs will peak in that 00-03Z period, then taper off rapidly as the mid- level impulse swings to the SE. Forecast soundings suggest cloud cover should improve after about 06Z. Although clearing looks unlikely, this may still be enough to allow for some fog formation towards daybreak. .SHORT TERM...(Sunday through Monday) Issued at 302 PM CDT Sat Aug 21 2021 Another mid-level shortwave will round the SW flank of the eastern CONUS trough late tonight into early Sunday, and should move across the TN Valley during peak heating. There should be less moisture available (PWats expected to be 1.5 to 2.00 inches rather than north of 2.00) so coverage should be more limited than today, but there should still be enough to produce at least scattered storms. The shortwave should clear the area by Sunday evening, and ridging will begin building in behind it, likely putting an end to this unsettled pattern. A ~594 dam upper high will develop over the Ark-La-Tex region by Monday afternoon, bringing drier air and more substantial subsidence to the region. PWats will drop all the way to ~1.25 inches, but this will allow for the heat to return. High temperatures Monday should easily reach the low-mid 90s (and there is a chance the blended guidance is a couple degrees too low). When combined with mid-70s dewpoints, heat index readings should rise to around 100 degrees. .LONG TERM...(Monday night through Friday) Issued at 302 PM CDT Sat Aug 21 2021 Mid-level ridging will persist over the central Plains for early-mid week, keeping the TN Valley mostly dry, seasonably hot, and very humid. Dew points will stay in the mid 70s as highs hit the low- mid 90s again Tuesday. That pattern breaks down quickly. A weak circulation will come ashore from the SE coast Thursday morning, but increasing moisture (PWats migrating back toward 2 inches) and diminishing subsidence will be enough to bring PoPs back into the forecast as soon as Wednesday. NBM PoPs are reasonable for this timeframe for now, but additional adjustments are likely as the effects of this low become more apparent. Temperatures will fall a few degrees from their early- week peak, but will still remain seasonable for late August. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat Aug 21 2021 An organized cluster of storms will affect KHSV around 18Z; KMSL will be on the western fringe of the cluster but could still see enough lightning to affect the terminal. Lightning could continue thru 20Z. After that, confidence decreases in direct impacts; there will likely be at least a small break with mostly VFR conditions and additional scattered SHRA/TSRA later in the afternoon. Confidence is not high enough to include a TEMPO, only a long-duration VCTS. Rain chances fall after sunset and particularly after 06Z. If any clearing is able to occur, fog may become an issue towards daybreak. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...BCC SHORT TERM...BCC LONG TERM...BCC AVIATION...BCC For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 21, 11:51 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1151 AM CDT Sat Aug 21 2021 ALZ001>010-016-TNZ076-096-097-220800- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1151 AM CDT Sat Aug 21 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will continue on and off through this afternoon and evening. The main hazard will be localized flash flooding, but damaging winds will also be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are forecast Sunday. Additional chances for afternoon and evening showers and thunderstorms will return Wednesday through Friday. Temperatures will increase early next week with humidity remaining elevated. This combination will lead to maximum heat index values of around 100 degrees, especially along and west of Interstate 65. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Aug 21, 12:43 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1243 PM CDT Sat Aug 21 2021
ALZ003-211830-
Franklin AL-
1243 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of western Franklin
County through 130 PM CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or near Red Bay, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Red Bay, Vina, Hodges, Pleasant Site, Pogo, Atwood, Dempsey, Little
Bear Creek Reservoir, Halltown and Cedar Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3458 8814 3452 8791 3431 8785 3432 8817
TIME...MOT...LOC 1743Z 297DEG 24KT 3449 8815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KulaSpecial weather statement, Aug 21, 1:04 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
104 PM CDT Sat Aug 21 2021
ALZ004>009-016-211845-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
Jackson AL-
104 PM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of southwestern Jackson,
northwestern Marshall, southern Madison, southeastern Limestone,
northwestern Cullman, Morgan and southeastern Lawrence Counties
through 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Decatur to Huntsville.
Movement was south at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Moulton, Redstone Arsenal,
Moores Mill, Priceville, Trinity and Owens Cross Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.
If on or near Lakes Guntersville or Wheeler, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3430 8711 3430 8731 3464 8740 3470 8695
3482 8648 3444 8620 3429 8675 3424 8711
TIME...MOT...LOC 1803Z 338DEG 19KT 3459 8729 3464 8692 3474 8653
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KulaSpecial weather statement, Aug 21, 1:52 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
152 PM CDT Sat Aug 21 2021
ALZ004-007-008-016-211930-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
152 PM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of west central
Marshall, Cullman, Morgan and southern Lawrence Counties through 230
PM CDT...
At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan City to near Brushy Lake. Movement
was southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Falkville, Holly Pond, Morgan
City, Baldwin, Vinemont and Somerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3430 8711 3430 8746 3438 8753 3453 8655
3426 8644 3425 8652 3411 8661 3412 8663
3411 8664 3403 8711
TIME...MOT...LOC 1852Z 324DEG 20KT 3449 8647 3436 8732
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KulaSpecial weather statement, Aug 21, 2:25 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Sat Aug 21 2021
ALZ016-212015-
Cullman AL-
225 PM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of Cullman County
through 315 PM CDT...
At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Falkville to Ashridge.
Movement was south at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3396 8711 3397 8714 3399 8715 3399 8711
3428 8711 3430 8661 3418 8655 3412 8660
3412 8663 3409 8666 3408 8670 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3395 8682 3392 8708
TIME...MOT...LOC 1925Z 339DEG 16KT 3430 8678 3423 8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KulaSpecial weather statement, Aug 21, 2:31 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Sat Aug 21 2021
ALZ004-007-016-212015-
Lawrence AL-Morgan AL-Cullman AL-
231 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northwestern
Cullman, southwestern Morgan and southern Lawrence Counties through
315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Brushy Lake, or 10 miles south of
Moulton, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartselle, Falkville, Lacon, Massey, Bankhead National Forest and
Battleground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3428 8711 3430 8711 3430 8746 3441 8750
3441 8710 3440 8687 3427 8686
TIME...MOT...LOC 1931Z 306DEG 18KT 3433 8733
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KulaSpecial weather statement, Aug 21, 3:09 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Sat Aug 21 2021
ALZ016-212100-
Cullman AL-
309 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern Cullman
County through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Dam, or 11 miles northeast of Jasper, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3408 8711 3412 8676 3400 8675
3395 8679 3396 8682 3393 8686 3394 8688
3392 8689 3391 8692 3387 8692 3386 8696
3386 8699
TIME...MOT...LOC 2009Z 271DEG 23KT 3394 8710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KulaThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:38 AM CDT | Special Weather Statement | HUN | Limestone | 52 min |
| Aug 21, 12:19 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison | 41 min |
| Aug 21, 12:43 PM CDT | Special Weather Statement | HUN | Franklin | 47 min |
| Aug 21, 1:04 PM CDT | Special Weather Statement | HUN | Lawrence, Madison, Morgan | 41 min |
| Aug 21, 1:52 PM CDT | Special Weather Statement | HUN | Cullman, Morgan | 38 min |
| Aug 21, 2:25 PM CDT | Special Weather Statement | HUN | Cullman | 50 min |
| Aug 21, 2:31 PM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| Aug 21, 3:09 PM CDT | Special Weather Statement | HUN | Cullman | 51 min |
| Aug 21, 3:15 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Aug 21, 6:24 PM CDT | Tornado Warning | HUN | Colbert | 23 min |
| Aug 21, 6:58 PM CDT | Special Weather Statement | HUN | Franklin | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.